Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Columbia, SC

August 24, 2001Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Aug 24, 2001, 5:05 PM EDT for Burke County, Georgia. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2001, 5:05 PM EDT (21:05 UTC)
Expired
Aug 24, 2001, 5:35 PM EDT
In force
30 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 5:10 PM EDTThunderstorm Wind 50 EGough, GAEPD reported powerlines down near Gough on Old Louisville road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS52 KCAE 242107
SVRCAE
GAC033-242130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 535 PM EDT.

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF WAYNESBORO...MOVING
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    WAYNESBORO.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. DIME 
SIZED HAIL IS ALSO POSSIBLE WITH THIS STORM.

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:00 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 24, 2:00 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
200 PM EDT FRI AUG 24 2001

CURR...SFC FNT STRETCHING FM PEE DEE W ACRS CENT SC TO N SAV RVR.
UPPR VORT MOVG SE THRU ERN CAROLINAS...SUPPORTING SCT SHRA OVR PEE
DEE. THIS ACTV SHUD MV SE LTR TOD OUT OF OUR CWA. OTR SCT CONVEC
DEVLPNG OVR NW SC/NE GA MOVG SE INTO CSRA. WL ADD A REMAINDER OF
THIS AFTN GROUP FOR ZFP. THEN...DIURNAL STAB AFT SUNSET ALG WITH FNT
PUSHING SW INTO CENT GA SHUD END ACTV OVR CSRA AFT 00Z.

THEN IT APPRS DRY OVR THE WEEKEND...AS UPPR RIDGE BUILDS OVR E CST.
FNT TO BECM DIFFUSE OVR GA. WARM MID LVL TEMPS AND RELATIVELY LOW
MOIST LVLS (PWS 1 IN/KI 20) APPRS TO PRECLUDE ANY CONVEC DVLPMNT OVR
THE WEEKEND...AND MDL POP NUMBERS LOW THRU SUN AS WELL. SOME CAA SAT
SHUD ALLOW FOR SLIGHTLY COOLER MAXES THAN TDAY...THEN SOME WEAK WAA
BEGINS LATE SUN AS LOW LVL WINDS SHIFT ARND TO SW. MDL BLEND ON
TEMPS/POPS LOOKS GOOD THRU PER. WL RAISE SUN MAX A LITTLE. THINK
PLENTIFUL SUNSHINE...UPPR RIDGE AND SOME WEAK WAA SHUD ALLOW A
LITTLE WARMER READINGS. APPRS GOOD PSBLTY FOR RADTL COOLNG COND SAT
NT/SUN AM...SO WL LWR MDL MINS.

DURG THE COMING WEEK...MDLS DEVLP UPPR TROF MSTLY TO OUR N AND
W...WITH SOME HGT FALLS OVR SE CST.  MDLS APPR TO BE TRENDING
TOWARDS SLOWR MVMT OF NEXT TROF/FNT. HOWEVER...SW FLOW THROUGHOUT
ATMOS SHUD GRADUALLY INCR MOIST LVLS...RESULTING IN POTENTL FOR
DIURNAL CONVECT. CANADIAN AND NOGAPS KEEP THINGS DRY MON...AND CAND
CONT DRI INTO TUE...WITH HIGHER UPPR HGTS THAN MRF ACRS SE US.
SO...WL TAPER DOWN MON POPS TO SLGT. A FNT TO APPRCHG REGN TUE THEN
BECM DIFFUSE BY WED...THEN ANTR FNT APPRCHS REGN LATE FRI/SAT. NET
RESULT WL BE TO GO GENERALLY CLIMO IN THE EXTENDED...WHICH IS IN
LINE WITH GOING FCST.

CAE   69  92  65  94 /   0   0   0  10
AGS   68  93  63  94 /  20  10   0  10
SSC   68  92  65  94 /   0   0   0  10
OGB   69  93  65  94 /  20  10   0  10

.CAE...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:24 PM EDTSevere Thunderstorm WarningCAELincoln36 min
Aug 24, 5:53 PM EDTSevere Thunderstorm WarningCAEBurke37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.